Advertisement

Testing Hyperbolicity of Real Polynomials

  • Papri DeyEmail author
  • Daniel Plaumann
Article
  • 6 Downloads

Abstract

Hyperbolic polynomials are real multivariate polynomials with only real roots along a fixed pencil of lines. Testing whether a given polynomial is hyperbolic is a difficult task in general. We examine different ways of translating hyperbolicity into nonnegativity conditions, which can then be tested via sum-of-squares relaxations.

Keywords

Hyperbolic polynomials Real zero polynomials Real Nullstellensatz Resultants 

Mathematics Subject Classification

13P05 13P15 13P25 26C10 34C08 68W30 

Notes

Acknowledgements

We would like to thank Amir Ali Ahmadi, Diego Cifuentes and especially Elias Tsigaridas for helpful discussions on the subject of this paper. We also thank the referees for their careful reading and useful comments. Much of the work on this paper has been supported by the National Science Foundation under Grant No. DMS-1439786 while both authors were in residence at the Institute for Computational and Experimental Research in Mathematics in Providence, RI, during the Fall 2018 Nonlinear Algebra program. The first author also gratefully acknowledges support through the Max Planck Institute for Mathematics in the Sciences in Leipzig.

References

  1. 1.
    Bochnak, J., Coste, M., Roy, M.-F.: Real Algebraic Geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 36. Springer, Berlin (1998). Translated from the 1987 French original; Revised by the authorsCrossRefGoogle Scholar
  2. 2.
    Dey, P., Pillai, H.K.: A complete characterization of determinantal quadratic polynomials. Linear Algebra Appl. 543, 106–124 (2018)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Dey, P.: Definite Determinantal Representations via Orthostochastic Matrices. (2019). arXiv:1708.09559
  4. 4.
    Dey, P.: Definite determinantal representations of multivariate polynomials. J. Algebra Appl. 2050129 (2020)Google Scholar
  5. 5.
    Gelfand, I.M., Kapranov, M., Zelevinsky, A.: Discriminants, Resultants, and Multidimensional Determinants. Birkhäuser, Boston (1994) CrossRefGoogle Scholar
  6. 6.
    Gondard, D., Ribenboim, P.: Le 17e probleme de Hilbert pour les matrices. Bull. Sci. Math. 2(98), 1 (1974)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a Software System for Research in Algebraic Geometry (2002) Google Scholar
  8. 8.
    Grinshpan, A., Kaliuzhnyi-Verbovetskyi, D.S., Vinnikov, V., Woerdeman, H.J.: Stable and real-zero polynomials in two variables. Multidimens. Syst. Signal Process. 27(1), 1–26 (2014)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Henrion, D.: Detecting rigid convexity of bivariate polynomials. Linear Algebra Appl. 432(5), 1218–1233 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Helton, J.W., Vinnikov, V.: Linear matrix inequality representation of sets. Commun. Pure Appl. Math. 60(5), 654–674 (2007)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hörmander, L.: Linear Partial Differential Operators, Die Grundlehren der mathematischen Wissenschaften. Academic Press Inc., Publishers, Springer, New York, Berlin (1963)CrossRefGoogle Scholar
  12. 12.
    Krein, M.G., Naimark, M.A.: The method of symmetric and Hermitian forms in the theory of the separation of the roots of algebraic equations. Linear Multilinear Algebra 10(4), 265–308 (1981)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Lombardi, H., Perrucci, D., Roy, M.-F.: An elementary recursive bound for effective Positivstellensatz and Hilbert 17-th problem. p. 113. (2020)Google Scholar
  14. 14.
    Leykin, A., Plaumann, D.: Determinantal representations of hyperbolic curves via polynomial homotopy continuation. Math. Comput. 86(308), 2877–2888 (2017)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Marshall, M.: Positive polynomials and sums of squares. In: Mathematical Surveys and Monographs, 146. American Mathematical Society, Providence (2008)CrossRefGoogle Scholar
  16. 16.
    Marshall, M.: Polynomials non-negative on a strip. Proc. Am. Math. Soc. 138(5), 1559–1567 (2010)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Netzer, T., Plaumann, D., Thom, A.: Determinantal representations and the Hermite matrix. Mich. Math. J. 62(2), 407–420 (2013)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Netzer, T., Thom, A.: Polynomials with and without determinantal representations. Linear Algebra Appl. 437(7), 1579–1595 (2012)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Nuij, W.: A note on hyperbolic polynomials. Math. Scand. 23(1968), 69–72 (1969)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Peyrl, H., Parrilo, P.A.: Computing sum of squares decompositions with rational coefficients. Theor. Comput. Sci. 409(2), 269–281 (2008)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Plaumann, D., Sturmfels, B., Vinzant, C.: Computing linear matrix representations of Helton–Vinnikov curves. In: Mathematical Methods in Systems, Optimization, and Control. Oper. Theory Adv. Appl., vol. 222, pp. 259–277. Birkhäuser/Springer Basel AG, Basel (2012)CrossRefGoogle Scholar
  22. 22.
    Saunderson, J.: Certifying Polynomial Nonnegativity via Hyperbolic Optimization. arXiv:1904.00491 (2019)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Raghavendra, P., Ryder, N., Srivastava, N.: Real stability testing. In: 8th Innovations in Theoretical Computer Science Conference, LIPIcs. Leibniz Int. Proc. Inform., vol. 67, Schloss Dagstuhl. Leibniz-Zent. Inform., Wadern, Art. No. 5, 15 (2017)Google Scholar
  24. 24.
    Vinnikov, V.: LMI representations of convex semialgebraic sets and determinantal representations of algebraic hypersurfaces: past, present, and future. Oper. Theory: Adv. Appl. 222, 325–348 (2012)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Department of MathematicsTU DortmundDortmundGermany

Personalised recommendations